Texas, 2023

Hail in Texas, June 10, 2023

June 10, 2023 · NWS EWX · 3 events in 1 county or zone

Isolated thunderstorms developed along a dryline in West Central Texas and moved toward the east. One of these storms produced large hail in South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms developed along a dryline in West Central Texas and moved toward the east. One of these storms produced large hail in South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 10, 2:03 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 10, 2:03 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
303 AM CDT Sat Jun 10 2023

...New LONG TERM...

.SHORT TERM...
(Today through Sunday)
Issued at 138 AM CDT Sat Jun 10 2023

An area of convection continues from the storms out west yesterday
afternoon and evening. This convection is now in the process of
entering Llano and northern Gillespie County. Short-term models
continue with a poor handling on ongoing conditions as this complex
has shows no signs of weakening in the past several hours. Cloud
tops remain near -73C with plenty of lightning. The main hazard with
this over the next couple of hours will be locally heavy rainfall
with some 2-3 inch one hour totals reported just to our north in the
past hour. In addition, some hail will also be possible. Would
expect this complex to slowly continue eastward with some slow
weakening likely by daybreak. Will update the forecast as needed if
it continues longer than expected.

Additional showers and storms are expected this afternoon. The
highest coverage will be north of our area where the dryline is
expected to surge eastward. A lot of the high-res models don't show
a lot of convection in our area, but they could be under doing
things again. Will show a 20-30 PoP across the northern CWA. SPC has
areas north of a Fredericksburg to San Marcos to La Grange line in a
Slight risk with a larger Marginal risk to the south. Some areas are
in a risk category from SPC with no mentionable precip in our
forecast. This is due to it being a conditional threat. Although
rain chances are less than 20 percent, if things were to go, the
instability alone would be enough to warrant the threat for some
severe storms. Most of the activity should be over and out of the
region by the late evening hours. Will continue to monitor trends
and may have to adjust PoPs south or northward later today.
Otherwise, highs today will be in the upper 90s to near 100 degrees
in the west. Lows tonight will be in the lower 70s.

For Sunday, the heat turns up across the area with dry conditions
expected. Short-wave ridging moves into the area which should allow
temperatures to reach into the upper 90s to 103 degree range with
near 100 degrees expected along and west of the I35 corridor.
Elevated dewpoints will allow for most of the area to be at or just
below Heat Advisory criteria for Sunday.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 301 AM CDT Sat Jun 10 2023

An extended period of above normal temperatures and potentially
dangerous heat indices (if the right precautions are not taken) is
expected through the long term period.

Through early next week, upper level ridging will remain stagnant
and centered over the northern half of Mexico, resulting in a slow
but steady warming trend and dry conditions through the period. By
Tuesday, a majority of the CWA will be seeing highs in the triple
digits with the warmest day of the week not expected until Thursday.
Record highs may be challenged on a couple days, especially later on
in the week.

Southerly to southeasterly surface flow in combination with recent
rainfall/relatively moist soils (for now at least) will also help
keep dewpoints fairly elevated, resulting in the likely need for
heat advisories for at least a handful of counties each day of the
long term period. For those that would like a reminder on our local
criteria for heat advisories, see below:

-For most counties: Heat index >= 108F or a temperature >= to 103F.

-For Val Verde, Maverick, Zavala, and Dimmit Counties: Heat index or
temperature >= 110F.

An excessive heat warning cannot be ruled out at some point for a
few counties, but that is a lot more borderline at this time.
Regardless, with several days of above normal to near record high
heat on the way, heat safety messaging will be very important. Just
beyond the long term period, there are indications that the ridge
over Mexico may shift slightly west which would decrease heights
slightly over the region and hopefully offer a bit of relief.

&&

.AVIATION...
(06Z TAFS)
Issued at 1201 AM CDT Sat Jun 10 2023

VFR conditions will prevail through the period. There are some light
elevated showers west of the Rio Grande, but not expecting much of
this to to impact the terminal. Additional thunderstorms may be near
KAUS late tomorrow afternoon and evening. Rain chances are only near
20 percent and will keep the mention out of the TAF for now.
Otherwise, south SSW to SSE winds will prevail with speeds elevated
during the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              98  75 101  75 /  30  20   0   0
Austin Bergstrom Intl Airport  97  73 100  73 /  30  20   0   0
New Braunfels Muni Airport     97  73 100  73 /  10   0   0   0
Burnet Muni Airport            96  73 100  74 /  30  20   0   0
Del Rio Intl Airport          101  76 104  79 /  10   0   0   0
Georgetown Muni Airport        98  73 100  73 /  30  20   0   0
Hondo Muni Airport             98  72 100  73 /  10   0   0   0
San Marcos Muni Airport        96  72  99  72 /  20  10   0   0
La Grange - Fayette Regional   93  74  95  74 /  20  20   0   0
San Antonio Intl Airport       97  74  99  74 /  10   0   0   0
Stinson Muni Airport           98  75 100  74 /  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Gale
Aviation...29
Hazardous weather outlook, Jun 9, 1:55 PM CST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
255 PM CDT Fri Jun 9 2023

TXZ171>173-183>194-202>209-217>225-228-102000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
255 PM CDT Fri Jun 9 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A strong storm or two will be possible this evening mainly in Val
Verde County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional strong storms are possible on Saturday from the mid
afternoon through the evening across roughly the northern half of
south-central Texas. The best chances for storms will be in far
northeastern portions of the region from Burnet to Austin to La
Grange northeastwards. Large to very large hail and damaging winds
will be the primary threats with any activity that develops
tomorrow.

Very warm temperatures will be returning to the region over the
weekend into early next week, and combined with the humidity over
the region residents will need to take precautions to guard
against heat illness during this time. Heat Advisories will be
possible for portions of the area on many days Sunday through next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 9, 10:58 PM CST, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1158 PM CDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             Garden Ridge            29.63N 98.30W
06/08/2023  E1.00 inch       Comal              TX   Public

            Delayed report: Twitter photo of quarter
            size hail.

&&

BG
Special weather statement, Jun 10, 12:24 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
124 AM CDT Sat Jun 10 2023

TXZ171-100715-
Llano TX-
124 AM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern Llano
County through 215 AM CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Loyal Valley, or 16 miles southeast of Mason, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Castell, Prairie Mountain and Enchanted Rock State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3084 9893 3050 9869 3050 9896 3080 9897
TIME...MOT...LOC 0623Z 233DEG 13KT 3061 9899

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, Jun 10, 12:53 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 AM CDT Sat Jun 10 2023

TXZ171-172-188-190-100745-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
153 AM CDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of northwestern Blanco,
northeastern Gillespie, southeastern Llano and northwestern Burnet
Counties through 245 AM CDT...

At 153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Llano to near Crabapple. Movement was east
at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake Village,
Lone Grove, Blowout, Enchanted Rock State Natural Area, Bluffton,
Willow City, Prairie Mountain, Stolz, Eckert, Crabapple, Oxford, Inks
Lake State Park and Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3094 9830 3035 9851 3031 9903 3074 9879
TIME...MOT...LOC 0653Z 251DEG 19KT 3072 9868 3041 9882

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, Jun 10, 1:14 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
214 AM CDT Sat Jun 10 2023

TXZ172-173-100800-
Williamson TX-Burnet TX-
214 AM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northwestern
Williamson and central Burnet Counties through 300 AM CDT...

At 214 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burnet, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burnet, Bertram, Liberty Hill, Inks Lake State Park, Mahomet, Joppa,
Oatmeal, Briggs and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3067 9790 3070 9839 3082 9835 3090 9791
TIME...MOT...LOC 0714Z 262DEG 25KT 3075 9828

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

GALE
Special weather statement, Jun 10, 3:10 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
410 AM CDT Sat Jun 10 2023

TXZ191-192-101000-
Hays TX-Travis TX-
410 AM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northern Hays and
southwestern Travis Counties through 500 AM CDT...

At 410 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dripping Springs, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Austin, Dripping Springs, Tanglewood Forest, Austin Bergstrom Int
Airport, Lakeway, Bee Cave, West Lake Hills, Rollingwood, Mustang
Ridge, Bear Creek, Onion Creek, Barton Creek, Shady Hollow, Manchaca,
Sunset Valley, San Leanna, Hays, Creedmoor, Pilot Knob and Camp
Mabry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3018 9820 3032 9817 3034 9766 3009 9768
TIME...MOT...LOC 0910Z 272DEG 26KT 3024 9803

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

GALE

The radar

The Austin/San Antonio radar (KEWX), 61 km away, was scanning. The volume nearest the first event began at 09:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hays

When
June 10, 3:21 AM CST
Where
Hays County, 0.6 mi W of Fitzhugh
Measured
1.75 in hail
Reported by
Public
Coordinates
30.250, -98.040

A thunderstorm produced golf ball size hail north of Dripping Springs.

Hail, Hays

When
June 10, 3:33 AM CST
Where
Hays County, 3.89 mi SSE of Fitzhugh
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.200, -98.000

A thunderstorm produced quarter size hail east of Dripping Springs.

Hail, Hays

When
June 10, 3:33 AM CST
Where
Hays County, 0.6 mi W of Fitzhugh
Measured
1 in hail
Reported by
Public
Coordinates
30.250, -98.040

A thunderstorm produced quarter size hail north of Dripping Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105568, 1105569, 1105570.